Bone Problems

There are concerns that antiretroviral therapy may be associated with bone problems people undergoing antiretroviral therapy for HIV. A preliminary study reported at the Feb. 2000 Retrovirus Conference suggested HAART therapy may be associated with decreased bone mineral density. Below are 3 preliminary studies which are not prospective randomized controlled studies, which is what we need to properly assess if HAART contributes to bone problems. The first study suggests contributing factors other than PI therapy and the second study suggests PI therapy is associated. Of note 2/3 case studies in the first study were women. Both study authors suggest steroid use may be associated with developing bone problems. The study immediately below suggests an association between cortcosteroids and bone problem. The third study is in 18 women and suggests an increase  in the activity in IL-1 (osteolytic cytokine) at tissue sites may be associated with the problem. The ACTG is planning studies to explore this question.

Avascular necrosis in HIV 1 patients in therapy with HAART

E Raise from the ID Clinic at Giovanni e Paolo Hospital in Venice Italy reported on this study. An increased of frequency of osteonecrosis linked  to metabolic complications of protease inhibitors (PI) was observed  but other risk factors are associated: alcohol abuse, corticosteroid  therapy (CT), anticardiolipin antibodies (LAC). We have reviewed  data in the venetian cohort (VC) of 250 HIV patients (pts) in  1996, 1997, 1998, 1999; during this period PI were administered  to the pts in association with NRTI.

Three cases  were identified in the VC. Case 1: A 35 year old man, HIV seropositive  CDC C3, complained of pain in his right trochanteric region for  6 months (m). The MRI scan showed subcondral avascular necrosis  (AN) of the femoral right head. There was no history of trauma,  alcohol abuse or corticosteroid prolonged therapy. He started  antiretroviral therapy ten years before and PI therapy (Saquinavir-  SQV, Ritonavir-RTV) in association with NRTI (ZDV, D4T, 3TC)  and NNRTI (Nevirapine) from 1996. His viral load (VL) was 250.000  copies / ml and CD4 65 cell/ml at the time of diagnosis, the  LAC antibodies were positive (IgG 120 GPL-IgM 35 MPL). Case 2:  A 35 old female, HIV 1 CDC C3 complained lumbar pain in L1, the  pt had been treated from 1996 with PI (SQV,RTV,IDV) and NRTI  (D4T and 3TC). The MRI showed avascular lesion of the lumbar  body; CD4 were 250 cell/ml and VL was > 200 copies /ml. Case  3: A 31 old female , HIV 1 CDC C3 had cervical right pain in  C6-7; the MRI revealed AN of the body of C6. The pt had been  treated from 1996 with PI (SQV, IDV, RTV) in association with  NRTI ( D4T, 3TC), CD4 cells were 250 per ml, VL >200 copies/ml. Raise concludes AN is a rare complication in HIV advanced disease; the risk factors, in some cases, were metabolic disturbances, LAC antibodies but some patients did not have these alterations (cases  2 and 3), therefore another pathogenic mechanism should be involved  with PI.

Avascular necrosis (AVN) in HIV patients receiving antiretroviral treatment (ART)

A Monticelli from Buenos Aires, Argentina reported this study. Avascular necrosis has been reported in HIV  infected patients on HAART. Although this disabling adverse event has been linked to therapy with protease inhibitors (PI), its true incidence and clinical outcome has not been fully characterized.  In the absence of controlled studies and clinical data with regard to outcome of patients with AVN and AIDS, case series are needed in  order to accumulate experience and raise awareness of this rare  event.

The goal of this study is to report clinical features and outcome on 10 episodes  of AVN in 8 HIV infected patients. receiving ART. From June '98 to June '99 a structured questionnaire requesting  information on cases of AVN was mailed to 9 physicians affiliated  to 6 HIV clinics located in down town Buenos Aires, Argentine,  which provide care to approximately 1500 HIV infected individuals.  Diagnosis was clinically suspected and confirmed by CT scan, MRI and or bone scan. Tissue diagnosis was available for 4 patients.

All 9 physicians returned the questionnaire reporting 10 episodes on 8 patients who had AVN while receiving a PI-containing  regimen in 7 patients.. All patients were male, median age was 46 (36-64).  Six of 8 had a prior AIDS defining illness. The patients that receiving  a PI containing regimen were 7 (IND = 3, SAQ = 3, NELF = 1),  the other received 2NRTI. Four of 8 had undetectable plasma viral load at onset  of symptoms. Median time on PIs at the time of diagnosis of AVN  was 39 weeks (20-60). Identified co-morbid actors were alcoholism  (1), steroids use (1), triglycerides were made in 5/8 and was  increased in 3. Four of 8 pts. presented with unilateral and  the others 4 presented bilateral AVN of femoral head. After surgical 5 patients were switched to a NNRTI containing regimen and remained disease free, 4 patients were continued on PI-based regimens  and 2 experience recurrence.

Monticelli  concludes that this case seriescould adds evidence to the role of  ART in the development of AVN. Recurrence by continuing a PI  based regimen after experiencing AVN was observed and is of concern.  More studies are necessaries to define the rol of ART in that  pathology

Bone mineral density, bone turnover and cytokines in female patients with AIDS

S Umar of Hermosa beach California and P Schaefer and G Feleke of New York investigated bone mineral density (BMD)  in female patients with AIDS (FPWA), because of the preponderance  of osteolytic cytokines in AIDS patients, and the increased longevity  in HIV disease.

BMD was measured by dual-energy-absorptiometry  in 18 FPWA (Center for Disease Control 1993 criteria). Thirteen  were African-American (AA), the remaining 5 were Caucasians (C).  Mean age was 43 5.8 (mean SD) with 12 premenopausal  (9AA, 3C), and 6 postmenopausal (4AA, 2C). All subjects were  receiving conventional antiretroviral therapy for a mean duration  of 8 months (minimum of 2). None had secondary factors that could  influence BMD either in the past or at the time of enrollment.  AIDS cachexia and malnutrition defined as a body mass index of  18kg/m2, and a low prealbumin or albumin was not present in any  of the 18 subjects. BMD was measured in g/cm2, and expressed  as T-scores (standard scores for young females at time of peak bone mass). Osteopenia and osteoporosis were defined in terms  of T-scores of -1.00 to -2.50 and <-2.50 respectively. Serum  level of cytokines known to influence BMD including interleukin  (IL)-1a, IL-1b, tumor necrosis factor (TNF)-a, IL-1receptor antagonist  (ra), and IL-6 were measured by ELISA in all subjects. Levels  of insulin growth factor (IGF)-1 were also determined as were  markers of burn turnover in those with diminished BMD.

Of the 18 subjects studied, 6 were osteoporotic (5AA, 1C), 3  were osteopenic (2AA, 1C). Of these 9 with diminished BMD, 5(56%)  were premenopausal (4 osteoporotic, 1 osteopenic). Eight of the  9 subjects with diminished BMD had increased markers of bone resorption including urinary collagen N-telopeptide (NTx) -74mM  BCE/mM, and deoxypyridinoline crosslinks (P) -7.4nM DPD/mM (both  NTx and P in 6 subjects and P alone in 2). Only four of 9 of  the affected subjects had increased osteocalcin (marker for bone formation). Majority of the study subjects (17 of 18) had elevated  IL-1ra. When compared to those with normal BMD, subjects with  diminished BMD had higher levels of IL-1ra p = .02, but not in  the other cytokines.

The authors concluded decreased BMD, secondary to bone resorption is a frequent finding in FPWA that is unexplained  by AIDS cachexia, menopausal status or race. Other studies in  HIV disease indicate that increased IL-1ra may suggest an increase  in the activity in IL-1 (osteolytic cytokine) at tissue sites.  They suggest a further study of the role of antiretroviral  medications on this phenomenon.